Hail, Douglas
- When
- July 1, 1:16 PM MST
- Where
- Douglas County, 4.06 mi NNE of Castle Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -104.830
A severe thunderstorm produced large hail, ranging in size from 1 to 2 inches in diameter. The hail pummeled neighborhoods in Castle Rock as it smashed cars and shattered windows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, ranging in size from 1 to 2 inches in diameter. The hail pummeled neighborhoods in Castle Rock as it smashed cars and shattered windows. The storm also caused extensive damage to shutters, roofs, siding and fencing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 10:05 AM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1105 AM MDT FRI JUL 1 2016 .UPDATE... Issued at 1028 AM MDT Fri Jul 1 2016 Have opted to go with a flash flood watch for the Front Range Foothills...Urban Corridor...and adjacent plains. Integrated Precipitable Water values around 1.2 inches with storm motions around 10 kts. Still plenty of uncertainty due to the extensive cloud cover may limit heating somewhat. But enough favorable parameters to warrant a flash flood watch. The best areas of convergence will be over the Palmer Divide. Weak cyclone over Denver at this time...and could see storms develop along a boundary associated with this feature this aftn. Could see storms develop off the foothills of Larimer County and along the Cheyenne Ridge as well with favorable southeasterly sfc winds this aftn. && .SHORT TERM...(Today and tonight) Issued at 324 AM MDT Fri Jul 1 2016 Confidence in today's fcst is not high based on what happened yesterday. Currently there appears to be a disturbance moving across nrn CO which is triggering some sct showers across the plains. Meanwhile a 2nd feature is supposed to move into the four corners area late this aftn and then move across srn CO tonight. Precipitable water values by aftn will range fm near 1.20" along the front range to as high as 1.50" across the ern plains. At the surface the flow east of the mtns will become more sely this aftn with potentially a Denver Cyclone developing by midday to the sw of Denver. Overall with abundant moisture should see another round of showers and tstms across the higher terrain this aftn into the early evening hours with the best focus possibly along and south of I-70. Over nern CO if a Denver Cyclone does dvlp like the HRRR shows then a convergence zone may center itself over the Denver metro area which could act as a focus for stronger tstm development by early aftn and across the Palmer Divide. Further north would expect tstm coverage will be more sct. With high PW's the potential exists for heavy rainfall in some areas especially fm Denver south to the Palmer Divide and points eastward. The big quesion is whether storms will gradually propagate to the east along outflow boundaries or will they potentially train over the same areas. At this point not sure how things will evolve so will not issue a Flash Flood Watch at this time due to so much uncertainty. As for svr threat mid lvl temps rise a few degrees by aftn so believe main threat would be gusty winds especially across the Palmer Divide towards Limon where mid lvl winds will be stronger. As for highs this aftn will keep readings mainly in the 70s across the plains. For tonight if the disturbance over swrn CO does move across srn CO then threat of additional showers and tstms may continue overnight especially across srn areas of the cwa. .LONG TERM...(Saturday through Thursday) Issued at 224 AM MDT Fri Jul 1 2016 On Saturday, an upper level ridge of high pressure will be centered over the Gulf of Mexico, with a shortwave trough moving across Colorado. This pattern should produce scattered afternoon and evening showers and storms across the region. Pw's are around an inch, therefore some of the storms could produce brief heavy rain. On Sunday, the models show the upper high rebuilding over the Desert Southwest which should bring drier air into the state. This would result in warmer and drier weather across north central and northeastern Colorado. There may be enough moisture, combined with daytime heating, to produce isolated to scattered high based storms mainly over the higher terrain. On Monday, the models show a 50kt jet max moving across southern Colorado, while the ECMWF has a weak shortwave moving across the state. These features may be enough to produce a few storms across the CWA. Soundings look somewhat dry, therefore would expect mainly light to moderate rain and gusty winds with the storms. Tuesday looks to be the driest day of the week as GFS and ECMWF soundings show PW's falling below 0.75 inch. On Wednesday, the models show the flow of monsoonal moisture returning to the region as the upper level ridge shifts eastward into the southern plains states. If this pattern verifies, we should see an increase in shower and thunderstorms activity across north central and northeastern Colorado Wednesday and Thursday. As for Temperatures, Saturday should be the coolest day of the period with highs in the 70s and low 80s on the plains. Temperatures should warm back into the 80s on Sunday and into the 90s by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1028 AM MDT Fri Jul 1 2016 None of the mdls depicting the current wind pattern and KDEN at this time. Weak Cyclone with KDEN experiencing weak west/northwest winds. Could see sely develop for a time this aftn then go back around to west/northwest as the convergent line associated with the cyclone. cigs improving at this time...but will mvfr restriction develop with a strong tstm. && .HYDROLOGY... Issued at 1028 AM MDT Fri Jul 1 2016 Have issued a flash flood watch from noon to 10 pm for the areas below. Storms will have the potential to drop 1 to 2 inches of rain in one hour with amounts of 3-4 inches in a few spots if they remain stationary for 1 to 2 hours. The most likely area for heavier rainfall would be from Denver south to the Palmer Divide extending eastward towards Limon. In addition areas in the southern Foothills could see some heavier rainfall as well. && .BOU Watches/Warnings/Advisories... Flash Flood Watch until 10 PM MDT this evening for COZ035-036- 038>047. && UPDATE...Cooper SHORT TERM...RPK LONG TERM...Kalina AVIATION...Cooper HYDROLOGY...Cooper
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1112 AM MDT FRI JUL 1 2016 COZ030>051-021715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT FRI JUL 1 2016 ...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN BY MIDDAY WITH ADDITIONAL ACTIVITY DEVELOPING ALONG THE FRONT RANGE BY EARLY AFTERNOON WHICH WILL THEN SPREAD EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE FROM SOME OF THE STORMS FROM THE SOUTHERN FOOTHILLS ACROSS THE PLAINS...WITH A LESSER THREAT FURTHER NORTH. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH AMOUNTS OF 3 TO 4 INCHES IN A FEW LOCATIONS. AS A RESULT...THE THREAT OF FLASH FLOODING DOES EXIST. THE THREAT WILL BE THE GREATEST FROM DENVER SOUTH TO THE PALMER DIVIDE AND EASTWARD TOWARDS LIMON...BUT BURN SCARS IN THE FOOTHILLS AND POOR DRAINAGE AREAS IN GENERAL WILL ALSO BE SUSCEPTIBLE TO FLASH FLOODING. WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL REMAIN RELATIVELY COOL WITH A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SATURDAY. A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN...GUSTY WINDS AND HAIL. A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY TUESDAY OF NEXT WEEK. THERE IS A SLIGHT CHANCE OF AFTERNOON STORMS OVER THE HIGHER TERRAIN AND PLAINS THROUGH WEDNESDAY BEFORE A WETTER PATTERN RETURNS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640705, 640706, 640707.